Spike in synthetic drug use prompts warning
Alexandria, VA – A disturbing trend indicates that many people are not aware of the extreme dangers of synthetic cannabinoids, according to the American Association of Poison Control Centers.
AAPCC issued a warning April 23 regarding the products, which sometimes are referred to as “synthetic marijuana.” The chemical formulas included in the synthetic drugs are not consistent and can pose life-threatening risks.
Since the start of 2015, poison centers have received thousands of calls from people harmed by the products. New York Gov. Andrew Cuomo released a health alert after 160 people were hospitalized because of the drugs during a nine-day span.
Experts say synthetic cannabinoids have multiple adverse side effects, including:
- Anxiety and agitation
- Racing pulse and increased blood pressure
- Nausea and vomiting
- Muscle spasms and seizures
- Hallucinations and psychotic episodes
- Harmful or suicidal thoughts
“These synthetic drugs present a potentially fatal risk that is not well recognized by people consuming these products,” AAPCC President Jay Schauben said in a press release. “The recent death of five people suspected of using this category of drugs underscores the urgency of controlling these drugs and educating the public of their dangers.”